Medical Errors from Misreading Letters and Numbers
FDA Patient Safety News: Show #96, March 2010

An article by the Institute for Safe Medication Practices (ISMP) reminds healthcare practitioners how dangerous it can be to misread the letters and numbers on prescriptions, drug orders and medical records. Unfortunately, these mistakes are easy to make because some of the alphanumeric symbols we use look so similar.

Research has shown that more than 50 percent of letter-number errors come from just four basic mixups:

• the letter "L" and the number "1"

• the letter "O" and the number "0"

• the letter "Z" and the number "2"

• the numbers "1" and "7"

These mixups are most likely to occur when the information contains both letters and numbers, as in most medication orders.

The complete ISMP article, includes a list of more than 20 commonly confused letters and numbers.

Additional Information:

ISMP Medication Safety Alert! Misidentification of alphanumeric symbols in both handwritten and computer-generated information. July 2, 2009.
http://www.ismp.org/Newsletters/acutecare/articles/20090702.asp


FDA Patient Safety News is available at www.fda.gov/psn